Potassium is an essential mineral that our bodies use to help regulate fluid levels inside cells. But it’s possible to have too much of a good and necessary thing in our bodies. A few potential causes of high potassium in seniors include a potassium-rich diet, kidney disease, and certain medications.
High potassium levels in the blood have the potential to cause serious problems, such as cardiac arrest or other heart problems. This highlights the importance of seeking a senior living community that offers services such as access to dietitians, medication management, or chef-prepared meals.
These things don’t necessarily remove the risk of developing high potassium or any other health condition. But they can all contribute to happy, healthy aging whether you’re living independently or in an assisted living community.
What Is Potassium & Why Do We Need It?
Potassium is an essential mineral that’s found in many whole foods and as a supplement. It’s sometimes referred to as an electrolyte because it carries a small electrical charge to activate various cells throughout the body.
Its primary purpose is to regulate fluid within your body’s cells. Potassium can also aid with muscle contraction and help support normal blood pressure levels.
Is Too Much Potassium Bad?
While potassium is essential to the body’s overall health, too much of it is not good. High potassium levels lead to a condition called hyperkalemia. Although hyperkalemia is relatively rare in the United States, affecting only 2% to 3% of the population, it can lead to serious complications like a heart attack or other heart-related complications.
What Is a Normal Potassium Level?
A safe or normal potassium level in an individual’s blood can range from 3.5 to 5.0 millimoles per liter (mmol/l). And anything over 5.5 mmol/l results in hyperkalemia. The National Academy of Medicine suggests that an individual’s daily intake should be between 2,600 milligrams (mg) to 3,400mg, depending on age, to keep potassium levels at a normal range.
Signs of High Potassium Levels
Mild hyperkalemia could be missed because the symptoms are often mild and could be missed or dismissed as something else. They may also develop gradually over several weeks or months, even coming and going periodically.
Mild hyperkalemia symptoms may include:
- Abdominal pain
- Upset stomach or vomiting
Severe hyperkalemia has much more noticeable symptoms, and if you experience them, it’s critical that you seek medical help as soon as possible.
Severe hyperkalemia symptoms may include:
- Chest pain
- Heart palpitations
- Weakness or numbness in your limbs
- Irregular, fast, or fluttering heartbeat—also known as arrhythmia
If your healthcare provider suspects that you may have or be developing hyperkalemia, they may order blood tests to measure potassium levels or an electrocardiogram to see if there are any changes in your heart rhythm.
Causes of High Potassium Levels in Seniors
Anyone can develop hyperkalemia, from children to seniors. And several things could result in these dangerously high potassium levels.
Chronic kidney disease (CKD) could be a significant cause of hyperkalemia. Healthy functioning kidneys normally filter out wastes, toxins, and excess water from your blood. But potassium levels could begin building up as kidney function declines over time. And if the kidneys fail because of CKD, a senior may need dialysis to filter the blood.
A healthy, well-balanced diet is a huge part of healthy aging. Having these healthy meals prepared for you is a great perk for many senior communities. But it’s important to be aware of your body’s individual needs. A diet that includes too much potassium or taking supplements that contain potassium could lead to hyperkalemia. This is especially true if you’re already susceptible because of medication or CKD.
A diet change can often be enough to resolve a mild case of hyperkalemia. That, coupled with ongoing support from a medical professional, can minimize the risk of any long-term complications.
Certain medications, such as NSAIDs or blood pressure medications, may affect how your body handles potassium. Potassium may reach dangerous levels if a medication is causing your body to retain more of it than it should. Your doctor may prescribe a different medication if this is the case.
There are a few other things a healthcare provider can do if medication cannot be switched. They may possibly prescribe a diuretic or water pill to help keep potassium moving through your system to prevent a buildup. A potassium binder may be an option, as well.
Getting Senior Living Support
Surrounding yourself with the support you need or may need should be an important consideration when planning senior living accommodations. One community may not necessarily be better than another, but they may accommodate different needs or life goals.
Give us a call at The Villages of Farragut to book a community tour. Come see how our team can meet your needs and help you live happy and healthy during your golden years.